Maryland, 2022

Winter Weather in Maryland, March 30, 2022

March 30, 2022 · NWS LWX · 4 events in 4 counties and zones

A brief period of freezing rain occurred early in the morning on the 30th. Ice accumulation was confined mainly to elevated surfaces in western Maryland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A brief period of freezing rain occurred early in the morning on the 30th. Ice accumulation was confined mainly to elevated surfaces in western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 30, 3:27 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 30, 3:27 AM EST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
427 AM EDT Wed Mar 30 2022

.SYNOPSIS...
A strong area of low pressure will move from the Mississippi River
Valley to the Great Lakes through Thursday. A warm front associated
with the low will lift northward through early Thursday, then a
strong cold front will cross the region from west to east Thursday
night. High pressure is expected to return Friday into Saturday
before another area of low pressure moves up and off the coast
Sunday. High pressure likely makes a return to start next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light rain, mixed with some sleet at times, has been falling
across areas west of the Blue Ridge to near Fredericksburg early
this morning. Earlier evidence of bright banding and mixed
precip on Dual-Pol CC product has disappeared. Temperatures
have remained above freezing where rain has been falling. Areas
to the north of the precip shield, temps are below freezing, and
there is still a chance some light icing occurs, however, srly
flow may result in temps rising before precip arrives. Will be
cancelling some advisories to the south where fzra is no longer
expected. Even areas to the north, fzra potential looks doubtful
but still a non-zero chance. NUCAPS soundings over northern
Loudoun County from a 0723Z NOAA-20 pass in the thin high clouds
showed a deep warm layer already exists that extends up to 7
kft. Even the wet-bulb zero temperatures look warm enough for
all rain except where is freezing at the surface. Precip will
gradually shift north through daybreak and exit north into
Pennsylvania by 14-15z. Will likely cancel some other areas
later this morning like Clarke, Jefferson, and Warren where
precip seems unlikely in those areas.

Then, turns warmer in the afternoon and breezy with seasonable
temperatures. Increasing moisture advection tonight will result
in widespread low clouds with showers breaking out late tonight
into Thu morning.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Nothing has changed since past few days. Strong gradient winds
are expected Thu afternoon with gusts 35-40 kt ahead of a strong
cold front. A Wind Advisory may be required. Showers and
thunderstorms ahead of a strong cold front may produce
damaging wind gusts as they tap into stronger winds aloft.
Cdfnt will clear the area late in the evening with showers
ending overnight. A few snow showers may fall across the higher
terrain. Cooler, drier, and breezy Fri. Clear Fri night with
diminishing winds.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure is expected to build overhead to start the weekend
resulting in near to slightly below normal temperatures and light
breezes. As the high moves offshore Saturday night, low pressure is
expected to lift from the Southeast to near or just off the coast.
The system looks relatively weak and transient, so precipitation
chances are pretty low at the moment.

High pressure is expected to build across once again Monday into
Tuesday before another low pressure system approaches by the middle
of next week. It is about a week away, but the overall pattern
suggests a potent system with the potential for Gulf moisture return
which could result in another thunderstorm risk.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Some flight restrictions possible at KMRB early today, otherwise
BKN-OVC 035-050 today. Winds become SSE today and gust to around
20 kt. Widespread low clouds tonight with IFR cig restrictions
and LLWS. Strong gradient winds Thu afternoon with gusts 35-40
kt, higher near thunderstorms. Winds begin to diminish after 02Z
Fri, but remain gusty 20-25 kt into Fri.

VFR conditions are expected to start the weekend, though some lower
clouds and rain may swing across the region Saturday night into
Sunday as weak low pressure moves up and off the coast. Westerly
flow is expected to become southerly Saturday, then shift back to
westerly Sunday, generally around or less than 10 knots, though a
few gusts to around 20 knots can't be ruled out at times.

&&

.MARINE...
SCA conditions this afternoon and tonight, then gale conditions
likely Thu afternoon and evening. Severe thunderstorms are also
possible late Thu into Thu evening which may require SMWs. SCA
conditions persist late Thu night into Fri.

Weak southerly channeling could result in a few wind gusts to near
20 knots late Saturday ahead of weak low pressure moving up the
coast, with a few gusts to around 20 knots possible Sunday in the
low's wake. There is a slight chance of rain Saturday night as the
low makes its closest approach.

&&

.TIDES/COASTAL FLOODING...
Water levels have begun to rise and will continue to rise
through Thu evening on strengthening southerly flow. Despite
that, no coastal flooding is expected. PETSS guidance is the
only guidance showing coastal flooding, but this guidance has
been a poor performer so far this year in srly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 11 AM EDT this morning for
     MDZ001-003-501-502.
VA...Winter Weather Advisory until 11 AM EDT this morning for
     VAZ028-031.
     Winter Weather Advisory until 9 AM EDT this morning for VAZ030-
     507.
WV...Winter Weather Advisory until 11 AM EDT this morning for
     WVZ050>053-503-504.
     Winter Weather Advisory until 9 AM EDT this morning for WVZ055-
     501-502-505.
MARINE...Small Craft Advisory from 11 AM this morning to noon EDT
     Thursday for ANZ530>543.
     Gale Warning from noon to 6 PM EDT Thursday for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 29, 5:11 PM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
611 PM EDT Tue Mar 29 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
611 PM EDT Tue Mar 29 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds may lead to isolated instances of wind damage
Thursday into Thursday evening.

Scattered severe thunderstorms are possible Thursday afternoon and
evening. Damaging wind gusts are the main threat.

A Gale Watch is in effect Thursday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
611 PM EDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight for light
freezing rain accumulation in the Potomac Highlands, Shenandoah
Valley, northern Virginia Blue Ridge Mountains, and western
Maryland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Weather Advisory continues into Wednesday morning.

Strong winds may lead to isolated instances of wind damage
Thursday into Thursday evening.

Scattered severe thunderstorms are possible Thursday afternoon
and evening. Damaging wind gusts are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-301000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
611 PM EDT Tue Mar 29 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight for western
Maryland as well as Mineral, Grant, and Pendleton Counties in
West Virginia for light freezing rain accumulation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Weather Advisory continues into Wednesday morning.

Strong winds may lead to isolated instances of wind damage
Thursday into Thursday evening.

Scattered severe thunderstorms are possible Thursday afternoon and
evening. Damaging wind gusts are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Washington

When
March 30, 4:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Winter Weather, Central and Eastern Allegany

When
March 30, 4:00 AM EST to 8:00 AM EST
Where
Central and Eastern Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Winter Weather, Extreme Western Allegany

When
March 30, 4:00 AM EST to 8:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Winter Weather, Garrett

When
March 30, 4:00 AM EST to 8:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005871, 1005872, 1005873, 1005874.